Oregon, 2006High Wind in Oregon, January 16 to 17, 2006
January 16 to 17, 2006 · NWS MFR · 15 events in 2 counties and zones
A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 15/2100 PST, effective from 16/1000 to 17/0400 PST. The warning for ORZ021 was cancelled at 17/0406 PST.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 15/2100 PST, effective from 16/1000 to 17/0400 PST. The warning for ORZ021 was cancelled at 17/0406 PST. The warning for ORZ022 was extended to 17/1200 PST at 16/2244 PST, and extended again to 17/1400 PST at 17/1202 PST. The warning for ORZ021 was cancelled at 17/0406 PST, and the warning for ORZ022 was cancelled at 17/1410 PST. The above observations verified the warning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 16, 2:00 PM PST, 5 hours earlier.
Area forecast discussion, Jan 16, 2:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST MON JAN 16 2006
.DISCUSSION...RELATIVELY WEAK WARM FRONT IS MOVING ACROSS THE REGION
THIS AFTERNOON. RADAR SHOWS AREAS OF LIGHT PRECIPITATION OVER THE
AREA. THE FREEZING LEVEL HAS BEEN SLOW TO RISE ESPECIALLY EAST OF
THE CASCADES. THIS SHOULD NOT BE A FACTOR TONIGHT AS AREAL COVERAGE
OF PRECIPITATION WILL TEMPORARILY DECREASE BEHIND THE WARM FRONT.
THE APPROACHING COLD FRONT WILL MOVE TO NEAR THE COAST LATE TONIGHT
THEN SLOWS DOWN CONSIDERABLY DUE TO WAVE ACTION. THIS SHOULD ALLOW
THE COASTAL AREAS TO PICK UP SOME FAIRLY HEAVY RAINFALL AMOUNTS.
WILL NEED TO KEEP AN EYE ON THE SOUTH COAST BASIN RIVERS AND THE
RIVERS IN WESTERN SISKIYOU COUNTY. BY EARLY TUESDAY MORNING THE
FRONT WILL EXTEND FROM THE NORTH OREGON COAST THEN TRAIL SOUTHWEST
TO JUST OFF THE SOUTH COAST. BY TUESDAY EVENING THE FRONT SHOULD BE
CLEAR OF THE REGION AND SNOW LEVELS WILL BE COMING BACK DOWN. BOTH
MODELS SHOW A FAIRLY STRONG WAVE MOVING INTO NORTHERN CALIFORNIA
TUESDAY NIGHT AND AT LEAST SNOW ADVISORIES MAY BE NEEDED FOR
PORTIONS OF SISKIYOU COUNTY ABOVE 4000 FEET. PLENTY OF SHOWER
ACTIVITY AROUND WEDNESDAY AS THE UPPER TROUGH MOVES INLAND. SHOWERS
WILL DECREASE WEDNESDAY NIGHT AND THURSDAY BEHIND THE TROUGH.
.LONG TERM...WEAK HIGH PRESSURE WILL SETTLE OVER THE AREA ON
FRIDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTHERN
OREGON SATURDAY.
&&
.AVIATION...WIDESPREAD MVFR AND LOCAL IFR CONDITIONS THROUGH TONIGHT
WITH AREAS OF RAIN OR SNOW ESPECIALLY WEST OF THE CASCADES.
&&
WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING FLORENCE TO CA BORDER 0-60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FLORENCE TO CA BORDER
0-60NM.
HIGH WIND WARNING COAST.
CA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR BORDER TO PT ST
GEORGE 0-60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR BORDER TO PT ST
GEORGE 0-60 NM.
&&
HOLTZ
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORDHazardous weather outlook, Jan 15, 10:45 PM PST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1045 PM PST SUN JAN 15 2006
PZZ370-161500-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR 20 TO 60 NM-
1045 PM PST SUN JAN 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT THROUGH LATE MONDAY
MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNING NOW IN EFFECT THROUGH LATE MONDAY NIGHT. SEE PDXCWFMFR
FOR DETAILS.
PZZ350-161500-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR WESTWARD 20 NM-
1045 PM PST SUN JAN 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE WARNING IN EFFECT FROM 6 AM MONDAY MORNING THROUGH LATE MONDAY
MORNING. SEE PDXCWFMFR FOR DETAILS.
ORZ021-022-161500-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
1045 PM PST SUN JAN 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO 4 AM PST
TUESDAY. SEE PDXNPWMFR FOR DETAILS.
STAVISH
High Wind, South Central Oregon Coast
- When
- January 16, 7:00 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 16, 9:00 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
High Wind, South Central Oregon Coast
- When
- January 16, 9:00 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, South Central Oregon Coast
- When
- January 16, 11:00 PM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 12:00 AM PST to 1:00 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded at Gold Beach. Highest observed sustained wind was 41 mph at 17/0000 PST.
High Wind, Curry County Coast
- When
- January 17, 4:30 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 6:00 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 8:30 AM PST to 9:45 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded at Gold Beach. Maximum recorded sustained wind was 47 mph at 17/0900 PST.
High Wind, Curry County Coast
- When
- January 17, 8:57 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded by a spotter N of Gold Beach.
High Wind, Curry County Coast
- When
- January 17, 9:00 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 10:00 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 10:00 AM PST to 12:00 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded at Gold Beach. Highest recorded sustained wind 46 mph at 17/1100 PST.
High Wind, South Central Oregon Coast
- When
- January 17, 10:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, Curry County Coast
- When
- January 17, 10:15 AM PST to 11:15 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded at Gold Beach. Maximum recorded sustained wind was 45 mph at 17/1015 PST.
High Wind, Curry County Coast
- When
- January 17, 12:00 PM PST
- Where
- Curry County Coast forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Puerto Rico, January 16 to 19, 2006$35,000 · 1 event
- High Surf in Hawaii, January 16 to 18, 200612 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 16, 20069 events
- Heavy Snow in Washington, January 16 to 17, 20065 events
- Heavy Snow in Colorado, January 16, 20064 events
- Frost and Freeze in California, January 16, 20064 events
- Heavy Snow in Montana, January 16 to 17, 20064 events
- Winter Storm in Idaho, January 16 to 18, 20062 events
- Wildfire in Oklahoma, January 16, 20061 event
- Heavy Snow in Oregon, January 16, 20061 event
- Heavy Snow in Washington, January 16 to 17, 20061 event
- Wildfire in Oklahoma, January 16, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488919, 5488626, 5489348, 5489349, 5488916, 5489350, 5488912, 5489351, 5488625, 5488913, 5488914, 5488917, 5488918, 5489352, 5488915.